NSAIDS Cause Severe Side Effects in Kids

posted on:
June 29, 2005

author:
Staff

Controversial pain-killing drugs are causing significant adverse reactions in children, some life-threatening, an Australian study has found.

Researchers at the Royal Children’s Hospital in Melbourne studied adverse drug reactions over a five-year period after concern was raised about significant reactions to non steroidal anti-inflammatory drugs (NSAIDs), including COX-2 inhibitors.

The new generation of COX-2 drugs, including Vioxx and Celebrex which are commonly used for arthritis in adults, have been under a cloud since Vioxx was withdrawn from sale worldwide after being implicated in heart attacks and strokes.

Paediatrician Noel Cranswick said the recent study of 754 adverse drug reactions at the Royal Children’s Hospital highlighted the need for vigilance when children were prescribed COX-2 inhibitors, or taking over-the-counter NSAIDs such as ibuprofen.

The study, published in the British Journal of Clinical Pharmacology, had found 19 cases of adverse reactions to NSAIDs compared with six for paracetamol.

One 10-year-old girl died of a severe asthma attack after taking a single Vioxx tablet prescribed by her local doctor for joint aches and pains.

Other severe reactions included gastrointestinal problems causing children to vomit blood, acute kidney failure and rashes.

“We saw no cardiac complications within our group, but you wouldn’t expect that sort of complication with children,” Associate Professor Cranswick said.

The researchers found more than a third of the cases were preventable, including the young girl’s death.

Prof Cranswick said the rate of side-effects to COX-2 inhibitors was higher than expected because their use in children was limited.

The hospital recommends paracetamol as first-line pain relief.

However, Prof Cranswick said previous research had found a seven-fold increase in the purchase of ibuprofen from the hospital’s pharmacy between 1999 and 2003, while paracetamol remained unchanged.

He suggested the increase in ibuprofen was due to aggressive marketing by drug companies, ibuprofen syrup becoming available over-the-counter, and an influx of British doctors more used to prescribing ibuprofen.

The latest study, believed to be the first of its kind into the side effects of NSAIDs in Australian children, highlighted the need for vigilant surveillance by parents, Prof Cranswick said.

Children with asthma should only use ibuprofen, and NSAIDs generally, with caution.

For that reason, Prof Cranswick said he believed ibuprofen, currently available in supermarkets, should be restricted to pharmacies.

“I don’t necessarily think you need a doctor’s prescription (for ibuprofen), but I think you certainly need to speak to a pharmacist,” he said in an interview.

“I think the same is true for paracetamol for a different reason. Paracetamol in normal doses is very safe but in overdoses it’s very toxic to the liver.”

Prof Cranswick said he was aware of US research suggesting similar rates of side-effects among children taking NSAIDs and paracetamol seen in general practice.

He conceded children seen at a hospital may be sicker and more prone to side effects in the first place.

“It may well be that our group of children is slightly more prone to side effects than a child who’s not that unwell at home,” Prof Cranswick said.

“But then, the less unwell you are the less likely you are to need a drug anyway. We can’t test that in our study.”

Free Legal Consultation
At Beasley Allen, there is never a fee for legal services, unless we collect for you. Contact us today by filling out a brief questionnaire, or by calling our toll free number, 1-800-898-2034, for a free, no-cost no-obligation evaluation of your case.
back to top